Debris Flow, Northwestern San Juan Mountains
- When
- July 21, 3:00 PM MST to 3:30 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Heavy rains caused three mud and rock slides on the north side of Red Mountain Pass. The three slides were all about 1/2 mile apart and occurred in former mining area chutes between mile markers 83 and 85.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rains caused three mud and rock slides on the north side of Red Mountain Pass. The three slides were all about 1/2 mile apart and occurred in former mining area chutes between mile markers 83 and 85. The slides caught 10 vehicles but there were no injuries or damage. The slides were all between two and four feet deep, ranging from 75 to 200 feet long. The highway was closed for nearly four hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 235 PM MDT FRI JUL 21 2006 .SHORT TERM (TONIGHT THROUGH SUNDAY)... NORTHERLY FLOW HAS ADVECTED DRIER AIR ALOFT ACROSS NORTHEAST UTAH AND THE NRN TWO THIRDS OF THE FORECAST AREA. DRYING AND SUBSIDENCE HAS SUPPRESSED CONVECTIVE STORMS SO FAR TODAY. THE ONLY STORMS TO DEVELOP THUS FAR TODAY (AS OF 19Z) IS OVER THE SOUTHEAST UTAH AND EXTREME SWRN COLORADO...WHERE THE DRIER AIR HAS NOT REACHED YET. THE BOUNDARY LAYER BELOW 500 MB REMAINS RELATIVELY MOIST AND EXPECT ISOLATED STORMS TO FORM OVER THE NRN AND CENTRAL PART OF FORECAST AREA. BUT CONVECTION IN THIS AREA WILL BE DISORGANIZED AND SHORT LIVED DUE TO THE LACK OF DEEP MOISTURE AND SUBSIDENCE ALOFT. AMPLIFIED RIDGE OVER THE WESTERN STATES WILL GRADUALLY SHIFT EAST THROUGH THE WEEKEND AND WILL BE CENTERED OVER UTAH ON SUNDAY. THE DRYING TREND WILL CONTINUE...ALREADY EVIDENT ON THE PRECIPITABLE WATER DATA AT GRAND JUNCTION THAT HAS FALLEN BELOW ONE INCH. CONVECTIVE POTENTIAL ON SATURDAY WILL BE LESS THAN WHAT HAS BEEN THE PAST FEW DAYS...THEREFORE EXPECT AREAL COVERAGE OF THUNDER TO BE LESS AND MOSTLY LIMITED TO THE HIGH TERRAIN OF SOUTHWEST COLORADO. WITH THE EXCEPTION OF THE SAN JUAN MOUNTAINS...SLIGHT CHANCE POPS WILL BE SUFFICIENT FOR THE SRN HALF. THE NRN HALF WILL BE MOSTLY DRY AS THE AIR MASS WILL BE DRY AND STABLE WITH H7 MIXING RATIOS DROPPING BELOW 3 G/KG. NOT MUCH CHANGE FROM SATURDAY TO SUNDAY...EXCEPT TEMPERATURES REACH THE CENTURY MARK ONCE AGAIN IN THE LOWER VALLEYS AT THE WARM RIDGE RETURNS. MOISTURE CIRCULATING AROUND THE WEST SIDE OF THE HIGH PRESSURE CORE REACHES THE ERN UINTA MOUNTAINS...FOR A SLIGHT THREAT OF STORMS (IN ADDITION TO THE CENTRAL AND SRN MOUNTAINS OF WESTERN COLORADO). .LONG-TERM (SUNDAY NIGHT THROUGH FRIDAY)... ALL MODELS KEEP THE CENTER OF A LARGE AREA OF HIGH PRESSURE OVER THE GREAT BASIN THROUGHOUT THE PERIOD. GIVEN THE AMOUNT OF SUBSIDENCE TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH MANY TRIPLE DIGIT FIGURES LIKELY...THROUGHOUT THE UPCOMING WORK WEEK. 700 MB TEMPERATURES ARE FORECAST TO REMAIN IN THE 18-20C RANGE THROUGHOUT THE PERIOD. A SERIES OF WEAK WAVES ARE FORECAST TO MOVE THROUGH THE HIGH FROM DAY TO DAY. THERE WILL NOT BE A LOT OF MOISTURE TO WORK WITH...BUT ENOUGH IN THE MID LEVELS TO SPARK OFF SOME AFTERNOON (MAINLY MOUNTAIN) CONVECTION. MOST OF THESE STORMS WILL BE MOSTLY A DRY LIGHTING SITUATION...RAISING CONCERNS OF WILDFIRE ISSUES. A LITTLE MORE CLOUDS BY MID WEEK SO TEMPERATURES WILL BE A BIT COOLER. HOWEVER THEY WILL REMAIN ABOVE NORMAL. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI JUL 21 2006 COZ001>014-017>023-UTZ022>025-027>029-221200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT HIGHER TERRAIN IN THE SOUTHERN AND CENTRAL MOUNTAINS OF COLORADO AND SOUTHEAST UTAH WILL SEE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL GENERATE FREQUENT DANGEROUS LIGHTNING ...GUSTY OUTFLOW WINDS TO 40 MPH...ALONG WITH LOCALIZED HEAVY RAIN. LOWER ELEVATIONS ACROSS WESTERN COLORADO AND EASTERN UTAH AND HIGHER ELEVATIONS IN THE NORTH CAN EXPECT ISOLATED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ISOLATED SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528865.